Acne Archives

Accutane Article from CNN

[ Acne Archive ]
[ Main Archives Page ] [ Glossary/Index ]
[ FAQ ] [ Recommended Books ] [ Bulletin Board ]
   Search this site!
 
        

Accutane Article from CNN

Posted by Frank on December 06, 2000 at 14:01:26:

FDA orders new consumer warnings on Accutane
December 6, 2000
Web posted at: 10:13 AM EST (1513 GMT)


WASHINGTON (AP) -- Patients who take the powerful acne drug Accutane will soon get special warning brochures outlining side effects -- including a possible, but not proven, link to suicide. Patients must then sign a paper certifying they understand those risks, health officials told Congress Tuesday.

The MedGuide warning brochures, attached to every bottle sold -- along with tougher patient informed-consent forms -- may be distributed as early as next month, said Dr. Jonca Bull, the Food and Drug Administration's deputy drug chief.

MESSAGE BOARD
Do you use Accutane? Have you had any problems?



Also, the FDA is developing tougher restrictions on who can take Accutane and which doctors can prescribe it, Bull told the House Government Reform Committee. This so-called registry is an attempt to counter another Accutane problem: 2,000 women have gotten pregnant while taking Accutane since the drug began selling in 1982. Accutane causes severe birth defects.

A registry could be in place "as early as next summer," Bull said.

Her announcement came as lawmakers questioned whether Accutane causes suicidal depression in teen-agers -- a charge made Tuesday by one teen who attempted suicide but survived. The charge was repeated by the parents of two teens who died.

"Within days of taking Accutane, my mood began to change. Within weeks, I was crying," recalled Amanda Callais of Denham Springs, Louisiana, who at age 14 attempted suicide, two months after beginning Accutane therapy.

Before taking Accutane, Amanda was an outgoing, happy, straight-A student, said her mother, Lori Callais. After her November 1997 suicide attempt, she was prescribed antidepressants that didn't help. Doctors insisted Accutane couldn't be to blame, so she kept taking it until February 1998, when her mother learned from a friend that the FDA had issued a warning about Accutane and depression.

"I threw the pills away and within days watched my daughter make a miraculous recovery," Mrs. Callais testified, blasting manufacturer Hoffman-La Roche and FDA for not requiring that doctors tell patients about the risk before prescribing the pill.

Accutane can cure very severe acne, the kind that causes large cysts and leaves deep scars -- and it's only supposed to be used by such patients, not people with mild, everyday acne. Yet critics estimate that most of the 500,000 people in the United States who try it each year have acne too mild for the drug.

Accutane's best-known risk remains birth defects so severe that doctors are supposed to ensure women use not one but two forms of birth control while taking it.

Depression has been listed as a possible side effect on Accutane's label since 1986, and the FDA in 1998 strengthened the warning to say suicide, too, was possible. The suicide link gained wide attention in October when a Michigan congressman, Democrat Bart Stupak, blamed his 17-year-old son's suicide on Accutane -- and charged that patients and families aren't warned about the risk, which appears in the fine print of drug labels that many consumers never receive.

There is no scientific proof that Accutane causes depression or suicide, the FDA cautions. But the agency has received 66 reports of suicides among Accutane users or former users.

Many could have been depressed before taking Accutane or despite it, nor does Accutane seem to cause the brain chemical changes necessary to spark depression, Harvard University suicide expert Dr. Douglas Jacobs, a Roche consultant, told Congress. Also, of the estimated 1 million teen-agers who suffer depression, 2,000 commit suicide each year whether they take medication or not, he said.

Still, the FDA is concerned that the depression of a few patients eased when they quit Accutane, but came back the next time they took the drug. So it is working with Roche and the National Institutes of Health to study if the link is real or a coincidence.



Re: Accutane Article from CNN

Posted by
Paul on December 06, 2000 at 15:20:16:

In Reply to: Accutane Article from CNN posted by Frank on December 06, 2000 at 14:01:26:

I was prescribed Accutane for severe acne in my early twenties, I'm now 34 but have been going through a bout of severe depression this year and have attempted suicide. I just learned of this supposed link of depression with Accutane and cannot ignore this information. I have to wonder if I have been affected in any way.



Re: Accutane Article from CNN - please ARCHIVE in ACNE

Posted by kmd on December 06, 2000 at 15:32:39:

In Reply to: Re: Accutane Article from CNN posted by Paul on December 06, 2000 at 15:20:16:

Thank you for posting this. I am seeing more and more parents and teens on this board concerned about depression with Accutane (witnessing it first-hand). This information needs to be made clear to everyone. Also tightening the prescribing requirements is a good idea. Accutane should not be prescribed lightly or for mild acne. Also I am surprised about it being prescribed for younger teens who are not done growing, surely the docs know the risks of that. And why are there not more strong warnings telling people that they may have permanent hair loss problems? It is a shame that so many people take accutane thinking it is "safe" and then suffer with various things the rest of their lives because nobody informed them of the risks. We all need to be our own personal advocates and do our own research to be as safe as possible!



Re: Accutane Article from CNN

Posted by
michele on December 06, 2000 at 16:56:09:

In Reply to: Re: Accutane Article from CNN posted by Paul on December 06, 2000 at 15:20:16:

Everything that I have read on Accutane states that once you stop taking the drug it is totally out of your system. Cases of depression on Accutane stated that the patient returned to "normal" after stopping the drug. I would look at other things going on in your life before I would point at Accutane. I wish you the best.



Are you sure?

Posted by R. on December 06, 2000 at 20:18:04:

In Reply to: Re: Accutane Article from CNN posted by michele on December 06, 2000 at 16:56:09:

Michele,

Read this quote from the manufacture's web site:
"Psychiatric Disorders: Accutane may cause depression, psychosis and, rarely, suicidal ideation, suicide attempts and suicide. Discontinuation of Accutane therapy may be insufficient;"

The last phrase contradicts what you are saying.



Re: Accutane Article from CNN (Archive in acne.)

Posted by Walt Stoll on December 08, 2000 at 10:11:04:

In Reply to: Accutane Article from CNN posted by Frank on December 06, 2000 at 14:01:26:

Thanks, Frank!

Just think how many people had to be on accutane for years to find this out.

Namaste`

Walt



[ Acne Archive ]
[ Main Archives Page ] [ Glossary/Index ]
[ FAQ ] [ Recommended Books ] [ Bulletin Board ]
   Search this site!